Alert archive / Alabama / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 241, NWS Birmingham, AL

July 7, 2002Lowndes County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Jul 7, 2002, 7:13 PM CDT for Lowndes County, Alabama. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 7, 2002, 7:13 PM CDT (00:13 UTC)
Expired
Jul 7, 2002, 7:45 PM CDT
In force
32 min
Issued by
NWS Birmingham, AL
Area
Whole counties

County Lowndes County, AL

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 0.2 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2002-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3332 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2002-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3332 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
1275 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

007 
WUUS54 KBMX 080013
SVRBHM
ALC085-080045-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
713 PM CDT SUN JUL 7 2002

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN LOWNDES COUNTY IN SOUTH CENTRAL ALABAMA

* UNTIL 745 PM CDT

* AT 707 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER WHITE HALL...MOVING WEST AT 20 MPH.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...BENTON.

STRONG DAMAGING WIND...AND LARGE HAIL ARE LIKELY WITH THIS STORM.
TAKE COVER IN A STURDY SHELTER UNTIL THE STORM PASSES.

CALL 1-800-856-0758 TO REPORT SEVERE WEATHER.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 2:55 PM CDT, 4 hours 18 minutes earlier.

Area forecast discussion, Jul 7, 2:55 PM CDT, 4 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
255 PM CDT SUN JUL 07 2002

THE AIRMASS DRIED SOME OVER NORTH AL OVERNIGHT, BUT MOISTURE RETURNED
RAPIDLY FROM THE EAST TODAY.  MODELS SHOW AN EASTERLY FLOW CONTINUING
OVER THE REGION AND A MOIST AXIS MOVING ACROSS AL OVERNIGHT. THE ETA
SHOWS WEDGING AND A DRY SLOT MOVING IN FROM THE EAST MONDAY. THE AVN
DID NOT SHOW AS MUCH DRY ADVECTION. I FAVOR THE ETA, BUT CONFIDENCE
FOR TOMORROWS POP IS LOW. FOR THE NEXT COUPLE OF DAYS I WILL GO WITH
ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS, AND MAINLY AFTERNOON
EXCEPT TOMORROW. FOR TONIGHT, I WILL NOT SPECIFY AN EVENING TIME
PERIOD FOR PRECIPITATION, SINCE THE CHANCE COULD CONTINUE OVERNIGHT,
AS THE MOIST AXIS MOVES THROUGH. I THINK STORMS WILL BE ISOLATED TN
VALLEY AND SCATTERED ELSEWHERE.  FOR TOMORROW, I DONT WANT TO DROP
POPS, BUT BECAUSE OF DRYING INDICATED BY THE ETA, I WILL ONLY GO
ISOLATED CENTRAL AND SOUTH.  THE EASTERLY FLOW SHOULD ALSO HELP BRING
MAX TEMPERATURES CLOSER TO OUR SEASONAL NORMALS.

HSV 071/092 071/091 070 2323
BHM 072/092 072/091 071 3223
MGM 072/092 072/092 072 3223

.BHM...NONE.

In the hours before

Special weather statement, Jul 7, 1:34 PM CDT, 5 hours 39 minutes before
ALZ001>050-072130-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
134 PM CDT SUN JUL 7 2002

HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA...

MOIST EASTERLY FLOW OFF THE ATLANTIC...WILL QUICKLY REPLACE THE DRY
AIR THAT FILTERED INTO NORTHERN ALABAMA LAST NIGHT.  AN AXIS OF
INSTABILITY...COMBINED WITH INCREASING MOISTURE FROM THE EAST...WILL
BRING ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS TO NORTH AND
CENTRAL ALABAMA LATE THIS AFTERNOON AND THIS EVENING.  IN ADDITION...
AN OUTFLOW BOUNDARY LEFT OVER FROM OVERNIGHT THUNDERSTORMS OVER
SOUTHERN ALABAMA...WILL SERVE AS A FOCUSING MECHANISM FOR STRONG
THUNDERSTORMS OVER EXTREME SOUTHWESTERN COUNTIES IN THE FORECAST
AREA.  WITH VERY UNSTABLE CONDITIONS...A SLIGHT RISK OF SEVERE
THUNDERSTORMS IS FORECAST OVER THE AREA...WITH A RISK OF LARGE HAIL
AND DAMAGING WINDS.  ELSEWHERE...SOME STORMS COULD APPROACH SEVERE
LIMITS DUE TO WET MICROBURST ACTIVITY...WITH STRONG WIND BEING THE
PRIMARY HAZARD.

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
SHOULD NOT BE NECESSARY.
Special weather statement, Jul 7, 2:13 PM CDT, 5 hours before
ALZ001>050-072130-

HAZARDOUS WEATHER OUTLOOK...CORRECTED TO ADD MICROBURST POTENTIAL
NATIONAL WEATHER SERVICE BIRMINGHAM AL
213 PM CDT SUN JUL 7 2002

HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA...

MOIST EASTERLY FLOW OFF THE ATLANTIC...WILL QUICKLY REPLACE THE DRY
AIR THAT FILTERED INTO NORTHERN ALABAMA LAST NIGHT.  AN AXIS OF
INSTABILITY...COMBINED WITH INCREASING MOISTURE FROM THE EAST...WILL
BRING ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS TO NORTH AND
CENTRAL ALABAMA LATE THIS AFTERNOON AND THIS EVENING.  IN ADDITION...
AN OUTFLOW BOUNDARY LEFT OVER FROM OVERNIGHT THUNDERSTORMS OVER
SOUTHERN ALABAMA...WILL SERVE AS A FOCUSING MECHANISM FOR STRONG
THUNDERSTORMS OVER EXTREME SOUTHWESTERN COUNTIES IN THE FORECAST
AREA.  WITH VERY UNSTABLE CONDITIONS...A SLIGHT RISK OF SEVERE
THUNDERSTORMS IS FORECAST OVER THE AREA...WITH A RISK OF LARGE HAIL
AND DAMAGING WINDS.  ELSEWHERE...SOME STORMS COULD APPROACH SEVERE
LIMITS DUE TO WET MICROBURST ACTIVITY...WITH STRONG WIND BEING THE
PRIMARY HAZARD.

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
SHOULD NOT BE NECESSARY.

WET MICROBURST POTENTIAL FACTOR:
HUNTSVILLE...4
BIRMINGHAM...4
MONTGOMERY...3

Nearby

Severe Thunderstorm Warnings in Alabama, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.